The Allegheny County Health Department (ACHD) has joined with the U.S. Centers for Disease Control and Prevention, the U.S. Food and Drug Administration, and the Pennsylvania Department of Health to investigate an outbreak of fungal meningitis.
The outbreak has been linked to patients who received injections of methylprednisolone acetate, a steroid used to stop inflammation. The drug was made by the New England Compounding Center in Massachusetts which issued the voluntary recall and has shut down its operations.
So far there have been 34 cases in six states including five deaths.
Dr. Ron Voorhees, Acting Director of the ACHD, said there is no way patients or the medical provider could have known that this was a problem.
“They were just using their standard procedures and there is no indication that they did anything other than good care in this case.”
Dr. Voorhees said this can happen periodically.
“During the manufacturing process, something broke down in the sterility procedures," Voorhees said. "And the microorganism got through that process and into the vile of methylprednisolone, when used appropriately, it can be very effective at relieving pain, and so it is a safe and effective drug as long as there’s not a contaminant in it, and that appears to be the problem this time.”
Three lots of the drug have been recalled including two that have been linked to the illness. A third lot that was sent to South Hills Pain and Rehab Associates was recalled as a precaution. That clinic is now working with the ACHD. Patients are being contacted to determine if any have illnesses that need further evaluation, and of those contacted so far, none have illnesses that might suggest meningitis.
In addition to calling with any questions or concerns, the ACHD also suggests that any products manufactured by the New England Compounding Center should not be used.